Recent quotes:

Inactive ingredients in pills and capsules may cause allergic, adverse reactions: Majority of oral medications available to consumers contain ingredients that can affect sensitive individuals -- ScienceDaily

A new study led by a team of investigators from Brigham and Women's Hospital and Massachusetts Institute of Technology has found that the vast majority of the most frequently prescribed medications in the U.S. contain at least one ingredient capable of causing an adverse reaction. Known as inactive ingredients, these components are added to improve the taste, shelf-life, absorption and other characteristics of a pill, but the authors found that more than 90 percent of all oral medications tested contained at least one ingredient that can cause allergic or gastrointestinal symptoms in sensitive individuals. Such ingredients include lactose, peanut oil, gluten and chemical dyes.

Side-effects not fully reported in more than 30 percent of healthcare reviews -- ScienceDaily

The new study looked at the reporting of adverse events in 187 systematic reviews published between 2017 and 2018. Systematic reviews in health research aim to summarise the results of controlled healthcare interventions and provide evidence of the effectiveness of a healthcare intervention. Research showed that 35 per cent of reviewers did not fully report the side-effects of the medical intervention under review. Dr Su Golder, from the University of York's Department of Health Sciences, said: "Despite reviewers stating in their own protocols that adverse events should be included in the review, 65 per cent fully reported the event as intended by the protocol, eight per cent entirely excluded them, and the remaining 27 per cent either partially reported or changed the adverse event outcomes." "Just over 60 per cent, however, didn't even include adverse events in their protocols, which suggests that a more proactive approach is needed to prompt reviewers to report on potential harmful side-effects in their reporting of healthcare interventions."

When Your Patient Is on Too Many Psych Meds

Despite years of treatment and a lot of medications, Mr A continued to have significant depressive and anxiety symptoms—specifically a lot of lethargy and hypersomnolence, and then alternating with anxiety and restlessness that he found very troubling. He wasn't making progress with his psychiatrist. In fact, when Mr A showed up in my office, he was on nearly a dozen medications that included lorazepam up to 4 mg daily, amphetamine mixed salts (Adderall®) 40 mg daily, buspirone 30 mg daily, lithium 900 mg daily, topiramate 300 mg daily, escitalopram (Lexapro®) 30 mg daily, temazepam 60 mg daily at bedtime, ziprasidone (Geodon®) 80 mg a day, paliperidone (Invega®) 6 mg daily, and metformin 1000 mg daily. He actually hadn't had a lithium level checked in quite some time.